Birth Control Injection Increases Risk of Bone Loss in Certain Women

Nearly 50% of DMPA Users Will Experience High Bone Mineral Density Loss in the Lower Spine or Hip, Study Finds

A birth control injection named depot medroxyprogesterone acetate (DMPA) results in significant bone loss in the lower back or hip within two years of its use, according to new research detailing that women who use this contraceptive and smoke, have low calcium levels and have not yet conceived a child are at a higher risk for such side effects.

As detailed in the January 2010 issue of Obstetrics and Gynecology, this study followed 95 DMPA users for two years.

According to the study’s findings, 45 of those women experienced at least 5% bone loss in the lumbar spine or hip during this 2-year time period. Approximately 50 women had less than 5% bone loss during this time.

Additionally, 27 of the women who had significant bone loss in the first two years of DMPA use continued to lose bone mass, according to researchers at the University of Texas Medical Branch at Galveston who followed these women for an additional year.

According to the researchers, factors like age, race, previous contraceptive use or body mass index were not associated with more bone loss, as was the case with smoking, never giving birth and consuming 600 mg or less of calcium on a daily basis.

Injected once every three months, DMPA has been estimated to be used by more than 2 million American women, including 400,000 teens.

Human bone production is a dynamic process marked by creation and removal of bone, with most adults reaching their peak bone density around 30 years of age. After this point, more bone is typically lost than gained.

With accelerated loss of bone mineral density, such as from DMPA, patients can become susceptible to osteopenia or osteoporosis, a condition marked by bones that have thinned, weakened and become fragile, possibly resulting in fractures.

Related Internal Article: